Cookies?
Library Header Image
LSE Research Online LSE Library Services

Zipf’s law for cities: an empirical examination

Ioannides, Yannis Menelaos and Overman, Henry G. ORCID: 0000-0002-3525-7629 (2003) Zipf’s law for cities: an empirical examination. Regional Science and Urban Economics, 33 (2). 127 - 137. ISSN 0166-0462

[img]
Preview
PDF - Accepted Version
Download (353kB) | Preview

Identification Number: 10.1016/S0166-0462(02)00006-6

Abstract

We use data for metro areas in the United States, from the US Census for 1900 - 1990, to test the validity of Zipf's Law for cities. Previous investigations are restricted to regressions of log size against log rank. In contrast, we use a nonparametric procedure to calculate local Zipf exponents from the mean and variance of city growth rates. This also allows us to test for the validity of Gibrat's Law for city growth processes. Despite variation in growth rates as a function of city size, Gibrat's Law does hold. In addition the local Zipf exponents are broadly consistent with Zipf's Law. Deviations from Zipf's Law are easily explained by deviations from Gibrat's Law.

Item Type: Article
Official URL: https://www.sciencedirect.com/journal/regional-sci...
Additional Information: © 2002 Elsevier Science B.V.
Divisions: LSE
Subjects: G Geography. Anthropology. Recreation > G Geography (General)
H Social Sciences > HB Economic Theory
JEL classification: R - Urban, Rural, and Regional Economics > R0 - General > R00 - General
C - Mathematical and Quantitative Methods > C1 - Econometric and Statistical Methods: General > C14 - Semiparametric and Nonparametric Methods
Date Deposited: 24 Jan 2006
Last Modified: 26 May 2024 20:03
URI: http://eprints.lse.ac.uk/id/eprint/583

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics